Choosing the right over-the-counter pain reliever from the dizzying array of options out there can be every bit as frustrating and painful as the ailment those options claim to relieve. Not only does every option contain different active ingredients in varying dosages, each one is designed to be particularly effective in treating different sources of pain. So, just how are we to choose? In this article, we hope to simplify the selection process by introducing you to our selection of the top 5 painkillers currently on the market.
We reviewed dozens of pain relievers to identify the best of the best. We examined a range of factors, including strength, format, active ingredients, potential side effects, cost, and average customer reviews. All of these top-rated pain relievers can be purchased online at Amazon.com.
Having considered a wide array of options, we chose Tylenol Extra Strength Caplets as our top pick. This long-term favorite of just about every household in North America can relieve pain caused by a number of ailments quickly and effectively thanks to its high per-pill dosage of acetaminophen, which is generally regarded as the most effective over-the-counter pain reliever for fever, headache, toothache, and menstrual cramps.
The 5 Top-Rated Pain Relievers
|Best Pain Reliever Overall||Tylenol Extra Strength Caplets||4.8|
|Best Pain Reliever for Fever||Percogesic Extra Strength Pain Relief||4.6|
|Best Budget Pain Reliever||Basic Care Naproxen Sodium Tablets||4.8|
|Best Pain Reliever with Caffeine||Vanquish Pain Reliever Tablets||4.8|
|Best Pain Reliever Powder||Goody’s Extra Strength Headache Powders||4.8|
*Ratings are from Amazon at the time of publication and can change
Best Pain Reliever Overall: Tylenol Extra Strength Caplets
Having considered a wide array of options, the over-the-counter pain reliever that wins our vote as the best on the market is Tylenol Extra Strength Caplets.
This pain reliever has been a staple of medicine cabinets the world over for decades and has achieved this popularity on account of its relatively low cost, effectiveness, suitability for a wide range of ailments, and ability to work fast in targeting aches and pains with minimal risk of side effects.
More than any other pain reliever out there, these caplets offer a one-size-fits-all kind of treatment. They can be used by adults and children over the age of 12 and are effective in reducing pain caused by fever, headache, backache, toothache, menstrual cramps and the common cold.
These caplets contain 500 mg of acetaminophen, which provides effective, lasting pain relief, and is a very safe drug when taken as directed. While acetaminophen, like most pain relievers, has been linked in the past with liver damage, this is only likely to occur from overdosing or from regular doses that are taken while drinking alcohol.
Tylenol Extra Strength Caplets Key Features:
- 100 caplets included
- 500 mg of acetaminophen
- Easier on the stomach than naproxen sodium (NSAIDs)
- Alleviates fever, headache, backache, toothache, menstrual cramps and pain caused by the common cold
- Caffeine free and gluten free
- Suitable for adults and children 12 years and older
Best Pain Reliever for Fever: Percogesic Extra Strength Pain Relief
Percogesic Extra Strength Pain Relief tablets are an excellent choice for anyone suffering from pain caused by fever.
These tablets contain a high dose (500mg) of acetaminophen, which is the analgesic and antipyretic drug most commonly used for fever pain. While acetaminophen has more or less the same effect as other NSAIDs, it is less likely to cause tummy troubles. The other main active ingredient in these tablet is diphenhydramine, which is an antihistamine used to relieve symptoms of allergy, hay fever, and the common cold. The relatively high dosage of both of these active ingredients makes Percogesic ideal for providing rapid relief from all symptoms that may occur if you have a fever.
These tablets come in an easy-to-swallow, coated pill format and, in addition to alleviating fever symptoms, can give you enhanced relief from aches and pain associated with colds, flu, and arthritis, and are also effective in reducing, muscular pain, sneezing, and runny noses.
The only caveat that merits mentioning with regard to using high dosages of acetaminophen is that extreme care should be exercized when taking it in conjunction with other over-the-counter cold and flu medications. Because these may also contain acetaminophen, taking the two together may result in overdose and/or increase the risk of liver damage.
Percogesic Extra Strength Pain Relief Key Features:
- 500 mg of acetaminophen
- 12.5 mg of diphenhydramine
- Easy-to-swallow coated tablets
- Aspirin free
- Alleviates fever, muscular pain, sneezing, runny noses and pain associated with colds, flu, and arthritis
Best Budget Pain Reliever: Basic Care Naproxen Sodium Tablets
Our pick of the best low-cost pain relievers on the market are the Basic Care Naproxen Sodium Tablets.
Priced at just under $11 per tub of 300 tablets, the cost of each individual Basic Care tablet works out at less than 4 cents, making them among the cheapest over-the-counter pain relievers you’re likely to find either online or in stores.
Each tablet contains 220 mg of Naproxen Sodium, a nonsteroidal anti-inflammatory drug (NSAID) that is, along with acetaminophen, the most commonly used pain reliever and fever reducer out there and can relieve pains caused by a wide range of ailments, including arthritis, muscular aches, backache, menstrual cramps, headache, toothache and the common cold for up to 12 hours.
Because Naproxen sodium contains aspirin, this product should not be used by people allergic to aspirin.
Basic Care Naproxen Sodium Tablets Key Features:
- Active ingredient: Naproxen Sodium (220 mg)
- 300 tablets in tub
- Capsule-shaped tablets
- Suitable for adults and children aged 12 and over
- Contain aspirin
Best Pain Reliever with Caffeine: Vanquish Pain Reliever Tablets
Vanquish Pain Reliever Tablets are particularly effective in providing relief for headaches, joint pain, and muscle aches and are the ideal pick if you want to stop pain in its tracks quickly.
Caffeine has more uses than waking us up in the morning. It can also help reduce inflammation, and provide a significant boost to common headache remedies. Whichever type of pain reliever you happen to use, it will work faster and better and keep the pain away for longer when used in combination with caffeine. Most authorities in pharmaceuticals, in fact, agree that caffeine additives can make pain relievers up to 40% more effective.
Vanquish’s Digital Headache Pain Reliever tablets use the perfect combination of acetaminophen (194 mg), aspirin (227 mg), and caffeine to provide fast-working pain relief for a number of ailments, including headaches caused by digital strain (from looking at your computer or cellphone screen) and fatigue, arthritis, backache, shoulder pain, menstrual cramps, muscle aches, and joint pain. While the acetaminophen content blocks pain signals for fast relief and the aspirin content works to help reduce inflammation at the site of pain, the 33 mg of caffeine boosts the function and effectiveness of both active ingredients to a safe and effective level without making you feel jittery.
Because these tablets contain aspirin, this product should not be used by people allergic to aspirin.
Vanquish Pain Reliever Tablets Key Features:
- 70 tablets included
- 33 mg caffeine
- 227 mg aspirin
- 194 mg acetaminophen
- Alleviates headaches caused by digital strain and fatigue, arthritis, backache, shoulder pain, menstrual cramps, muscle aches, joint pain, and more
Best Pain Reliever Powder: Goody’s Extra Strength Headache Powders
Goody’s Extra Strength Headache Powders are the ideal choice of pain reliever if you aren’t a fan of tablets, capsules, or caplets.
Each box of Goody’s contains 24 individual powder sachets with three main active ingredients: acetaminophen (325 mg), aspirin (500mg), caffeine (65mg). The acetaminophen and aspirin content are included to block pain signals and reduce inflammation, while the high dosage of caffeine speeds up the functioning of these ingredients and increases their effectiveness in treating pain caused by headaches, fever, muscle aches, menstrual cramps, and other ailments by up to 40%.
Compared to other items in our review, these are a much easier “pill” to swallow, mainly because there’s no pill involved…! Each sachet is filled with “Mixed Fruit Blast” flavor powders that absorb quickly in water to provide you with an easy-to-swallow, fast-acting, tasty, pain-relieving drink.
Because these powders contain aspirin, this product should not be used by people allergic to aspirin.
Goody’s Extra Strength Headache Powders Key Features:
- 2 pack of 24 individual sachets (48 total)
- 325 mg acetaminophen
- 500 mg aspirin
- 65 mg caffeine
- Mixed Fruit Blast flavor
If you’re in search of an over-the-counter treatment for fever, headaches, muscular pain, period pain, digital strain, backache, or toothache, these top-rated pain relievers are a great choice. For more products that can improve your health and well-being, check out our reviews of the Best Electrolyte Tablets and Supplements and the Best Fat Burners.